Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1998, 2:45 AM CDT for DeWitt County, McLean County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 2:45 AM CDT (07:45 UTC)
- Expired
- May 24, 1998, 3:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties DeWitt County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:49 AM CDT | Thunderstorm Wind | Bloomington, IL | Thunderstorm winds blew down numerous power and cable lines in Bloomington, as well as, numerous tree limbs. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
320 WUUS1 KSPI 240747 RRA SVRSPI ILC039-113-240845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 245 AM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR DE WITT COUNTY IN CENTRAL ILLINOIS MCLEAN COUNTY IN CENTRAL ILLINOIS * UNTIL 345 AM CDT * AT 245 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM STANFORD TO MCLEAN TO BEASON...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... STANFORD BLOOMINGTON/NORMAL HEYWORTH CLINTON WAPELLA DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BYRD/KETCHAM &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 45 minutes earlier.
Area forecast discussion, May 24, 2:00 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CDT SUN MAY 24 1998 LOOK AT ETA THIS MRNG SHOWS MOVMT OF UPR LVL SHRTWV ACRS STATE THRU STATE. WRM FNT EXTDD ACRS NRN MO INTO CNTRL IL. 850MB MSTR POOLED ALONG BNDRY. WINCHESTER PROFILER SHOWING LOW LVL JET HAS INTENSIFIED AND THIS SHOULD CONTINUE TO TRIGGER BOW LINE DEVELOPMENT AS THE LINE MOVES EAST. MSTR CHNL STLT IMAGERY SHOWS DIFL OVR NE MO INTO CNTRL IL AHD OF THE APRCHG SHR:TWV...WHICH SHD KEEP THE BOW GOING NEXT FEW HRS. PIA 74/57 31 SPI 76/58 41 DEC 76/58 41 CMI 76/59 41 LWV 77/60 41 GOETSCH
In the hours before
Special weather statement, May 23, 10:14 PM CDT, 4 hours 31 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 10:14 PM CDT, 4 hours 31 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 35 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 35 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:50 PM CDT | Tornado Warning | ILX | Shelby | 55 min |
| May 23, 8:19 PM CDT | Tornado Warning | ILX | Clay | 56 min |
| May 23, 9:12 PM CDT | Tornado Warning | ILX | Clay, Effingham | 48 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| May 24, 1:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 58 min |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 60 min |
| May 24, 1:44 AM CDT | Severe Thunderstorm Warning | ILX | Menard | 46 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 53 min |
| May 24, 2:13 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 47 min |
| May 24, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 40 min |
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 37 min |
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | ILX | Coles | 62 min |
| May 24, 3:01 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| May 24, 3:16 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.